The Ghost Train – The Excriutiatingly Slow Rollercoaster Ride that is, Changing Anti-Depressant Medication

As someone who has been fighting Depression and Anxiety my whole life, I have experienced a fair few changes of medication. 

I started on my first anti-depressants when I was 26 years old – Fluoxetine, probably the most common ‘starter’ medication for someone with Depression – and I was on that for around 5 years on various doses. Unfortunately as often happens with medication on a long term basis, it stopped working for me. 

I was put on a new drug, Sertraline and it had an immediate positive effect. Obviously I thought after a few dose variations, that I would be sorted. I was wrong. Sadly I developed an allergic reaction which resulted in a painful itchy rash all over, called Urticaria. What followed was months of trying just about every anti-depressant there is, with varying awful effects. These went from making me seriously suicidal to more allergic reactions. 

It was so frustrating and mostly awful, but in the end I was put on a drug called Venlaxfaxine, which thankfully worked. I was so grateful that the side effects of the first few weeks didn’t bother me so much. 

You see, unfortunately, even the drugs that are successful – and most people have to go through a trial and error system whether with the type of pills or the dosage – have a two to three week period of ‘settling in’.

Ah the settling in period! It is mostly horrific and basically makes your life a misery for 3 weeks, (as if you didn’t feel that way to start with, suffering from Depression and all). 

Ok, so I will describe the type of symptoms likely to be experienced during this time. 

*Trigger Warning*

Firstly, a depressed person, depending on the severity, will likely already be experiencing some of the symptoms listed and probably more, though I can only speak for myself,such as:

  • Low Mood
  • Lack of self confidence/ self worth
  • Fatigue
  • Lack of motivation
  • Forgetfulness
  • Tearfulness
  • Negativity
  • Feeling like a burden
  • No interest in hobbies/things you enjoy
  • Little to no sex drive
  • Lowering in hygeine standards e.g not getting washed, dressed, brushing teeth etc… 
  • House/Room getting messy e.g. not doing housework, dishes, washing etc… 
  • Financial trouble e.g. overspending, unable to keep track of money, bills etc… 

To name but a few. 

Now, when taking a new medication, all of the above symptoms, as well as anxiety, perhaps suicidal thoughts/thoughts of self harm, are pretty much doubled. It is a really hard thing to go through, and I think it is possibly the reason a lot of people don’t like taking anti-depressants. 

So here is, the list of some of the things I have gone through during the early periods of a new/change of medication. 

I must say, the reason I am describing this is because I think a lot of non-sufferers seem to be under the impression that you pop a pill and that’s it, you’re instantly cured. 

This is to try and show that that is not the case and anyone going through a change of medication or perhaps taking them for the first time, will need extra support from family and friends during this time. I have gone through this alone on a number of occasions and it is not a nice experience, believe me. 

Symptoms Coming On or Off Anti-Depressants

  1. Worsened Anxiety including:
  • Panic attacks, 
  • Feeling like you can’t breathe, 
  • Feeling like you’re having a heart attack,
  • Dizziness,
  • Sounds amplified
  • Panicky in crowds
  • Agoraphobia (inability/fear of leaving the house) 
  • Trouble focusing
  • Feeling distracted
  • Constant worrying
  • Circular thoughts
  • Unable to calm yourself down/ relax
  • Lack of concentration
  • Unable to use the phone
  • Money problems
  • Distance yourself from friends/family
  • Thinking you are a burden
  • Negative thoughts

2. Feeling suicidal

3. Feeling you have let everyone down

4.Feeling like you are a burden

5.Feeling like a failure

6.Thinking everyone hates you

7.Thinking people are talking about you

8.No interest in things you enjoyed

9.Not wanting to socialise

10.Lack of sex drive

11.Unable to see any positivity in anything

12.Nothing makes you laugh anymore

13.Isolation

14.Not feeling like yourself anymore

15.Unable to get out of bed

16.Unable to get dressed,washed, brush teeth

17.Unable to fulfil responsibilities like work or home committments

18.Crying at everything

I could go on and on, there are so many things it affects. As you see, it is a bit of a horror story. 

I was on the Venlafaxine for 5 years until recently, following a breakdown last year, I realised they had stopped working. 

After last time I was terrified of changing again and I left it as long as I could, but I knew something had to be done. 

Changing medication is not as easy as,‘stop taking one kind and start taking another’. First I had to wean myself off the Venlafaxine, one tablet at a time over a period of three weeks, until I wasn’t on them at all; then I could take the new ones. 

Coming off a medication like this is as awful as starting them, if not worse. I felt as though I had the flu and had been beaten up on the inside. 

As I’ve mentioned before I have arthritis in my spine, so I am no stranger to being in pain or feeling shitty. Every day I am in pain, but this was a new addition that I did not need. 

I couldn’t stop crying. In fact, this is how bad it got, on the way back from collecting my new medication, I cry-sang (that’s a thing) part of the way home to Jason Donovan’s ‘Too Many Broken Hearts’. Yep! Not my finest moment, but it happened. 

Anyway, I got home, dried my tears and took my new tablets. These ones are called Duloxetine, I haven’t tried them before. I developed a headache as the day went on, but thought nothing of it. I put it down to my Jason Donovan tears. 

My mood felt as though it had lifted a little and I felt hopeful for the first time in a long time. 

The next day, a Sunday, I woke up, the headache still pounding, but mood-wise I felt great! I got up, made myself and Misschief some breakfast, and had a relaxing Sunday; And, amazingly for someone with CFS I did not have a nap at all! 

Over the next few days, the headache stayed around, but thankfully so did the amazing lift in my mood. I even took the Christmas Tree down, which, since it was March was way overdue, but I had previously been too ill to take it down. 

I had an appointment with my doctor a week later and that day I was floating around on sunbeams. I would say I was maybe even a little hyperactive. I put makeup on for the first time in months, got dressed and went to the doctors. 

Everything went fine, we both agreed it was a positive reaction and to leave the dose alone for now since it seemed to be working. I even cooked a chilli that night, which is a huge deal for me, because I normally struggle to cook properly due to my back pain. I did need to keep sitting down, but I did it! All was going well, until the next day. 

I woke up the next morning feeling as though someone had taken a hammer to my head. The headache had worsened and not only that, every bone and every muscle in my body was aching, even my eyeballs were aching. I felt like I was burning up too, it was awful and exactly not what I had hoped for. 

Every day since then, about a week ago,I have felt the same. I have read the leaflet that comes with the pills and a lot of the side effects seem in keeping with that, so I am giving it another week, hoping and praying to anyone and anything that these symptoms die off. I don’t have the energy to go through the horrifying change of meds process again.

So, here I am, with a heat pack on my neck, feeling like a zombie that is more unalive than undead. 

I hope you enjoyed your ride through this train of ghastly thoughts. 

Please join me again when I may have rejoined the land of the living! 

Thank you for reading and please remember, if you know anyone going through this, give them as much support and love as you can 💜

Love love love

The Faraway Girl

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s